top of page

About
DRESS Syndrome

A DRESS Syndrome diagnosis (or even suspicion of one) can be confusing and overwhelming.

 

We're here to help you better understand how to diagnose DRESS, the various ways it may affect you, and the tests and treatments you may need.

 

As an "uncommon" condition, your medical team may be learning along side you. Having the information you need will help you to communicate with your team and ask important questions.

Medication + Fever + Rash = Suspect DRESS

DRESS Syndrome — also called DIHS (Drug-Induced Hypersensitivity Syndrome) — is a delayed, life-threatening hypersensitivity drug reaction that can cause severe organ dysfunction. This condition may involve viral reactivation and result in long-term complications. DRESS occurs from taking one of over 50 medications. Anticonvulsants and antibiotics are the top offenders.

DRESS keeps company with Stevens Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) and acute generalized exanthematous pustulosis (AGEP) as one of several severe, cutaneous, adverse, delayed drug reactions (SCARs).

 

While considered uncommon, DRESS is very serious with a high mortality rate of over 10%. DRESS Syndromes occurs in approximately 1 in every 1,000 to 10,000 drug exposures. As a potentially life-threatening condition, DRESS requires prompt diagnosis and extremely careful monitoring. While stopping the offending drug is essential, the immune response may continue long after, wreaking havoc on multiple organs and eventually causing auto-immune conditions.

What does DRESS look like?

Not pretty! While symptoms can vary, the first signs of DRESS are typically fever and wide-spread, itchy rash. This is often followed by facial edema (swelling) that may begin as moderate and then progress severely to where a patient becomes almost unrecognizable. Later, in the course of illness, patients may develop exfoliative dermatitis where they shed skin.

To complicate matters, while DRESS can look pretty awful, we can't see the most dangerous symptoms, which are systemic and occur progressively. Organ failure is the primary cause of fatalities with DRESS, and multi- organ involvement is a hallmark of the condition. The liver is the most common affected organ, but the kidneys, lungs, thyroid and heart are also often compromised. Again, these symptoms can present or recur long after the first signs of DRESS and need to be carefully monitored for many months. 

If you are taking medication and develop a fever, rash or any of these symptoms, blame the drug, seek medical attention promptly and insist that DRESS be seriously considered

 

IMG_1546_edited.jpg

What causes DRESS?

DRESS may occur from an interplay of several factors: drugs, viral reactivation (mostly HHV-6), immune dysfunction, and a genetic predisposition.

Drugs Associated with DRESS and Genetic Risk Factors

Click here to see our most updated list.

Why have I not heard of DRESS before? Who is at risk?

DRESS Syndrome simply is not that well known. While currently viewed of as a "rare" disease, it is underdiagnosed and underreported. True incidence is unknown, yet it is more prevalent than once thought. Many physicians have not heard of DRESS or treated a DRESS patient and, so they may not suspect it.

Unfortunately, no one is guaranteed immunity from DRESS. 

 

DRESS can affect anyone who takes or is administered medication, and can be difficult to predict. However, we are discovering more and more that a genetic predisposition to DRESS exists for certain medication. This predisposition can vary depending on the drug and the population. For instance, some Han Chinese carry a genetic risk (HLA-B*5801) for DRESS to the gout drug, allopurinol. Some populations of European ancestry carry a high risk (HLA-A*32:01) for a reaction to the antibiotic, Vancomycin.

As the field of pharmacogenomics progresses, we hope to discover the genetic connection between all severe adverse reactions and the drugs related to them. Identifying these genetic susceptibility factors is what will prevent occurrence and save lives. (More on pharmocogenomics and genetic predisposition>)

When should I suspect that I (or a loved one) has DRESS?

Medication + Delayed Reaction of Fever + Rash = Suspect DRESS
 

While various common symptoms exist in the early stages of DRESS, a fever and rash within 2 to 8 weeks after starting or being administered a new medication is enough to worry about. Add in facial swelling, and you have even more cause for concern. These symptoms may appear sooner if you've had prior exposure to the medication, and DRESS has been known to occur later than this time frame. It's simply an average.

 

As with any drug reaction, timely diagnosis is important for successful treatment. If you have any concerns, err on the side of caution and seek medical help right away.

Checklist of Common First Symptoms

  • Fever (38 to 40C)/(100 to 104F)

  • Skin eruption/rash

  • Facial swelling

  • Enlarged lymph nodes

  • Malaise or general sense of feeling unwell

 

* Have a higher suscipicion if a high risk medication is involved (eg,vancomycin, carbemezapine, allopurinol, Trimethoprim-Sulfamethoxazole (bactrim), minocyline, other antibiotics and anticonvulsants/antiepileptics).

I'm suspected of having DRESS. How can we know for sure?

Diagnosing DRESS can be tricky as it is a clinical diagnosis — relying on a series of conditions and not just a single lab test.

This type of drug reaction is unique in that the first symptoms (fever/rash) are delayed, usually appearing after two weeks or more of starting a medication. It's not always top-of-mind that the medication could be the culprit. Also, some patients may be taking multiple medications, which can make identifying the offending drug difficult.

 

The first thing you should do when treating DRESS is to immediately stop the offending drug. Unfortunately, the immune response involved in DRESS may still continue even after the drug has been stopped.

Because DRESS is a progressive condition, patients may be seen in the early stages and presumptively considered a "mild case" or misdiagnosed altogether. The diagnostic features of hematologic (blood) abnormalities and organ involvement may not yet be evident. Patients may be sent home with topical treatments and antihistamines only to find their condition worsening in the matter of days. While some cases of DRESS are mild and may resolve with minimal treatment, given the mortality rate, medical teams should approach each case with a high level of suspicion.

 

Consider each case severe until you prove otherwise. 

bottom of page